Iowa, 2012

Drought in Iowa, November 1 to 30, 2012

November 1 to 30, 2012 · NWS OAX · 6 events in 6 counties and zones

The drought intensity remained in the Extreme category over much of western Iowa from around Glenwood north through Onawa, with a Moderate or Severe Drought over the area southeast of there. Some of the area southeast of the Extreme category notched a slight improvement over October.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

The drought intensity remained in the Extreme category over much of western Iowa from around Glenwood north through Onawa, with a Moderate or Severe Drought over the area southeast of there. Some of the area southeast of the Extreme category notched a slight improvement over October. Precipitation for the month was generally 1/2 to a little over 1 inch, around a 1/2 to inch below normal. The drought persisted over much of western Iowa into December.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Oct 31, 10:49 PM CST, 1 hour 11 minutes earlier.

Area forecast discussion, Oct 31, 10:49 PM CST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1149 PM CDT WED OCT 31 2012

.AVIATION...
06Z TAFS FOR KOFK...KLNK AND KOMA.

VFR CONDITIONS ARE EXPECTED THROUGH THURSDAY EVENING WITH
SCATTERED MID LEVEL CLOUDS AND LIGHT WINDS BECOMING NORTH OR
NORTHEAST AROUND 10KT ON THURSDAY.

DERGAN

&&

.PREV DISCUSSION... /ISSUED 314 PM CDT WED OCT 31 2012/

SHORT TERM...TONIGHT THROUGH SATURDAY

THE MAIN FORECAST CONCERNS DEAL WITH TEMPERATURES THROUGH THIS
PERIOD. A WEAK SHORTWAVE TROUGH IS TOPPING THE ROCKIES RIDGE
THIS AFTN AND WILL DIVE INTO THE REGION TONIGHT. THIS WILL ALLOW
THE WEAK COLD FRONT OVER THE NORTHERN DAKOTAS TO DROP INTO THE FA
BY THU MRNG. AHEAD OF THE FNT TONIGHT WE SHOULD SEE INCREASING
CLOUDS...ESPECIALLY OVER THE ERN CWA...BUT MEASURABLE PRECIP
SEEMS UNLIKEY WITH THE FORCING WELL EAST OF OUR FA. CAA IS
INDICATED THROUGH THE DAY ON THU BUT MIXING WILL BE INCREASED FM
TODAY. THIS WILL ALLOW FOR HIGHS A BIT WARMER IN THE SOUTH THAN WE
SAW TODAY...BUT HIGH TEMPS SHOULD HOLD IN THE 50S NORTH. THE NEXT
SYSTEM OF INTEREST WILL BE MOVING QUICKLY INTO THE REGION FOR THU
NIGHT AND ALLOW FOR RETURN FLOW TO GET GOING OVERNIGHT. CLOUDS
WILL BE ON THE INCREASE DURING THE DAY ON FRI AS INSENTROPIC LIFT
INCREASES AHEAD OF THE INVERTED TROUGH...BUT FORECAST SOUNDINGS
AND COND PRES DEF ON THE 300 AND 295 K SFC STILL APPEAR TO DRY TO
SUPPORT PRECIP AND WE WILL LEAVE THE FRI/FRI NIGHT PERIOD DRY.
THE FNT MOVES THRU ON FRI NIGHT WITH SLIGHTLY COOLER HIGHS
EXPECTED FOR SAT WITH DECREASING CLOUDS.

BOUSTEAD

LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY

THE EXTENDED FORECAST IS VERY QUIET WITH TEMPERATURES REMAINING
QUITE SEASONABLE IF NOT SLIGHTLY WARMER THAN NORMAL. NORTHWEST FLOW
ALOFT WILL PERSIST OVER THE REGION AS A WESTERN RIDGE CONTINUES TO
BUILD THROUGH THE PERIOD. A CUTOFF LOW WILL PASS OVER THE NORTHERN
PLAINS IN THE BEGINNING OF THE EXTENDED AND SKIRT NORTHEAST OF THE
CWA AND INTO THE OHIO VALLEY REGION BY EARLY NEXT WORK/SCHOOL WEEK.
AS THE LOW SKIRTS THE AREA SATURDAY NIGHT/SUNDAY MORNING...IT WILL
BRING A COOL SHOT OF AIR INTO THE NORTHERN CWA SUNDAY MORNING. THE
STRONGEST FORCING WILL REMAIN WELL TO THE NORTHEAST OF THE FORECAST
AREA SO HAVE REMOVED ANY MENTION OF POPS.

KERN

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
Hazardous weather outlook, Oct 31, 2:55 PM CST, 9 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
355 PM CDT WED OCT 31 2012

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-011100-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
355 PM CDT WED OCT 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH THURSDAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 drought. Local standard time, as filed.

Drought, Fremont

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Fremont forecast zone
Reported by
Drought Monitor
Coordinates
40.746, -95.605 (the zone’s center; the record gives no point)

Drought, Mills

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Mills forecast zone
Reported by
Drought Monitor
Coordinates
41.034, -95.621 (the zone’s center; the record gives no point)

Drought, Harrison

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Harrison forecast zone
Reported by
Drought Monitor
Coordinates
41.683, -95.817 (the zone’s center; the record gives no point)

Drought, Monona

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Monona forecast zone
Reported by
Drought Monitor
Coordinates
42.052, -95.960 (the zone’s center; the record gives no point)

Drought, Pottawattamie

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Pottawattamie forecast zone
Reported by
Drought Monitor
Coordinates
41.337, -95.542 (the zone’s center; the record gives no point)

Drought, Shelby

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Shelby forecast zone
Reported by
Drought Monitor
Coordinates
41.685, -95.310 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2012Every state in 2012This day in weather historyWarnings in Iowa, November 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 416088, 416089, 416090, 416091, 416094, 416095.